Mesothelioma Treatment May Affect Your VisionCancer & Caregiving
Written by Melanie Ball
Asbestos.com is the nation’s most trusted mesothelioma resource
The Mesothelioma Center at Asbestos.com has provided patients and their loved ones the most updated and reliable information on mesothelioma and asbestos exposure since 2006.
Our team of Patient Advocates includes a medical doctor, a registered nurse, health services administrators, veterans, VA-accredited Claims Agents, an oncology patient navigator and hospice care expert. Their combined expertise means we help any mesothelioma patient or loved one through every step of their cancer journey.
More than 30 contributors, including mesothelioma doctors, survivors, health care professionals and other experts, have peer-reviewed our website and written unique research-driven articles to ensure you get the highest-quality medical and health information.
About The Mesothelioma Center at Asbestos.com
- Assisting mesothelioma patients and their loved ones since 2006.
- Helps more than 50% of mesothelioma patients diagnosed annually in the U.S.
- A+ rating from the Better Business Bureau.
- 5-star reviewed mesothelioma and support organization.
My family has only the highest compliment for the assistance and support that we received from The Mesothelioma Center. This is a staff of compassionate and knowledgeable individuals who respect what your family is experiencing and who go the extra mile to make an unfortunate diagnosis less stressful. Information and assistance were provided by The Mesothelioma Center at no cost to our family.LashawnMesothelioma patient’s daughter
How to Cite Asbestos.com’s Article
Ball, M. (2023, March 7). Mesothelioma Treatment May Affect Your Vision. Asbestos.com. Retrieved December 5, 2023, from https://www.asbestos.com/blog/2017/08/02/mesothelioma-treatment-may-affect-vision/
Ball, Melanie. "Mesothelioma Treatment May Affect Your Vision." Asbestos.com, 7 Mar 2023, https://www.asbestos.com/blog/2017/08/02/mesothelioma-treatment-may-affect-vision/.
Ball, Melanie. "Mesothelioma Treatment May Affect Your Vision." Asbestos.com. Last modified March 7, 2023. https://www.asbestos.com/blog/2017/08/02/mesothelioma-treatment-may-affect-vision/.
My dad always wore glasses or contacts to correct his nearsightedness.
After his mesothelioma diagnosis, Dad started chemotherapy and began to notice some differences with his vision.
However, dealing with the cancer took precedence over any eye issues.
Dad stopped wearing contacts because his eyes became dry. We figured it was allergies or the central heat unit. He wore his glasses instead, not giving the issue much thought.
But a little further into his treatment, Dad’s vision worsened.
Eventually, we moved his recliner closer to the TV so he could see. Our family had no idea his cancer treatment was affecting his eyesight.
Monitoring Vision and Eye Issues
Following my recent vision correction surgery, extreme dryness led me to research all things eye related on the internet. I stumbled across the website for Cancer Research UK, a European organization recognized as a global leader in cancer research.
Reading about the ocular side effects associated with cancer treatments instantly reminded me of Dad’s eye issues. Like Dad, many cancer patients undergoing treatment may be unaware of the link between their cancer therapy and certain ocular side effects that they experience.
According to Cancer Research UK, if a patient is having treatment-related eye or vision problems, the most likely culprit is chemotherapy or targeted therapy. Although these treatments are designed to fight cancer, they can also change the way your eyes function.
Discussing the possible side effects of cancer treatment with your oncology team is important. Your doctor can likely address any eye problems or refer you to an ophthalmologist if your symptoms are more troublesome.
Vision Changes Cancer Patients May Experience
When we think of chemotherapy side effects, we usually think of the more common adverse symptoms such as nausea and fatigue.
However, experiencing changes in vision during and after cancer treatment is a relatively common occurrence.
Some potential changes include:
- Blurry vision
- Reduced vibrancy in color perception
- Reduced clarity
- Halos around light sources
Treatment-related changes in vision may subside following the completion of therapy, but the issues might persist beyond the end of treatment. It is important to discuss these with your oncologist.
Cancer patients might need to see an optician to explore vision correction if the symptoms don’t go away.
Eye Problems Associated with Cancer Therapy
Some patients might experience ocular side effects associated with cancer-fighting drugs. These symptoms might be mildly irritating or require treatment from the doctor.
Be sure to mention your particular ocular issues to your oncologist.
Photophobia (Sensitivity to Light)
Some of the drugs associated with photophobia — or light sensitivity — include cytarabine, fluorouracil, and photodynamic therapy drugs. Patients may experience eye pain when exposed to sunlight or bright indoor lighting.
Patients experiencing photophobia might use sunglasses to shield their eyes from the sun and bright lights. It might also be helpful to use a lamp with a low wattage bulb instead of overhead fluorescent lighting.
Doctors can also prescribe steroidal eye drops to treat the sensitivity, if necessary.
Conjunctivitis (Pink Eye)
Chemotherapy and other cancer treatments can inhibit the body’s ability to fight off infections such as conjunctivitis, also known as pink eye. Having a weakened immune system makes patients more susceptible to this type of infection.
Some of the symptoms include eye itchiness, pus drainage, swollen eyelids, weeping eyes and sensitivity to light.
Your doctor can determine if the infection is viral or bacterial. Patients can combat viral conjunctivitis with frequent hand washing and avoiding shared towels. Bacterial eye infections may require treatment with prescriptions from the doctor.
Dry and Sore Eyes
Cancer-fighting drugs can cause a reaction in the underside of patient’s eyelids.
Sometimes the cancer treatments lead to a reduction in the body’s ability to produce tears and natural lubrication in the eyes.
Ophthalmologists call this keratoconjunctivitis sicca. Patients undergoing cancer treatment may experience eye dryness that feels sandy or gritty. The dryness can also cause soreness and significant discomfort.
Your doctor might suggest using artificial tears or prescribe an ophthalmic ointment to ease the dryness and simulate natural lubrication. It is important to avoid activities such as swimming in chlorinated pools that might make symptoms worse.
People might think of cataracts as a side effect of getting older, but patients receiving chemotherapy and targeted therapy are at an increased risk of developing this medical condition.
Cloudy or blurred vision and deteriorated night vision are signs of cataracts. Some people become aware of the problem when their vision prescription changes more frequently.
Cataracts can require surgical intervention to remove them if they become severe.
Be Aware of Warning Signs and Report Vision Changes
It is important to discuss vision changes with your oncologist. They can help patients understand the risks of using certain types of cancer drugs.
Dad never thought about his cancer treatment interfering with his vision or causing the gritty feeling he found so troublesome.
He simply dealt with it by moving closer to the television and using over-the-counter lubricating drops.
Perhaps if we’d known the two could be related, Dad’s doctors could have prescribed medication to help.
The good thing about ocular side effects of cancer treatment is they usually go away on their own.
If the symptoms are more troublesome and require attention, your oncologist can help. There are many different medication options to make patients as comfortable as possible.